Louisiana, 2005

Damaging Wind and Lightning Strike in Louisiana, February 23, 2005

February 23, 2005 · NWS JAN · 2 events in 1 county or zone

1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 23, 10:43 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 23, 10:43 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...MESOSCALE AND AVIATION UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1043 AM CST WED FEB 23 2005

...A QUICK UPDATE TO THE TEXT FORECAST WILL BE COMING...

.DISCUSSION...MORNING SUBJECTIVE ANALYSIS HAS A STATIONARY FRONT
DRAPED ACROSS SOUTH MISSISSIPPI...JUST NORTH OF THE U.S. HIGHWAY 84
CORRIDOR.  WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE MOVING INTO
THE LOWER MISSISSIPPI VALLEY AT LATE MORNING.  I EXPECT THIS FEATURE
TO AID IN THE DEVELOPMENT OF A SURFACE LOW ALONG THE FRONT...WHICH
WILL PROBABLY RESULT IN THE FRONT LIFTING A LITTLE BIT NORTH TOWARD
INTERSTATE 20.  THE APPROACHING SHORTWAVE TROUGH WILL AID IN THE
DESTABILIZATION OF MID-TROPOSPHERIC LAPSE RATES ACROSS THE FORECAST
AREA THIS AFTERNOON...ESPECIALLY CONSIDERING THAT CIRRUS IS JUST
ABOUT THE ONLY DAMPENING FACTOR TO SOLAR INSOLATION IN MANY PLACES.

THE LATEST NUMERICAL MODELS HAVE SOMEWHAT SHIFTED THEIR THINKING
FROM YESTERDAYS MORNING RUN...ESPECIALLY WITH THE KINEMATIC
FIELDS.  WE THINK THAT SOME OF THIS MAY BE DUE TO CONVECTION
OCCURRING IN THE MODELS.  FOR THE MOST PART...OUR THINKING HASNT
REALLY CHANGED FROM YESTERDAY.

OUR GRIDDED FORECAST LOOKS TO BE IN DECENT SHAPE...AND NO
SIGNIFICANT CHANGES WERE MADE TO THE PACKAGE AT THIS TIME.  I WILL
UPDATE THE TEXT FORECAST IN ORDER TO REMOVE ANY MORNING WORDING.

&&

.AVIATION...THE BIG PROBLEM FOR THE 1800 UTC TAF PACKAGE WILL BE THE
TIMING WITH REGARD TO THE RAIN ENDING.  AT THIS POINT...IM NOT TOO
CONFIDENT ON THE TIMING AS MY GUT FEELING TELLS ME THAT THERELL
PROBABLY BE SOME PRECIPITATION LINGERING BEHIND THE FRONT.  FOR
NOW...ILL KEEP SOME LIGHT RAIN IN THE TAFS THROUGH 24/1800 UTC AND
LET LATER SHIFTS DECIDE.  IN GENERAL LOOK FOR MVFR TO IFR
CONDITIONS...WITH SOME LOWER CEILINGS AND VISIBILITIES POSSIBLE.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

BUTTS
Hazardous weather outlook, Feb 23, 11:33 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1133 AM CST WED FEB 23 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241733-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1133 AM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS EAST CENTRAL LOUISIANA AND SOUTHERN
MISSISSIPPI...GENERALLY SOUTH OF A HARRISONBURG...LOUISIANA...TO
BROOKHAVEN...TO LAUREL LINE. DAMAGING WIND GUSTS TO 70 MPH...HAIL
TO THE SIZE OF HALF DOLLARS...AND ISOLATED TORNADOES WILL BE
POSSIBLE IN THESE AREAS.

FARTHER TO THE NORTH ACROSS NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS...AND CENTRAL AND NORTHERN MISSISSIPPI...ISOLATED SEVERE
STORMS ARE POSSIBLE.  HAIL TO THE SIZE OF QUARTERS WILL BE THE
MAIN SEVERE WEATHER THREAT ACROSS SOUTHEAST ARKANSAS AND NORTHERN
MISSISSIPPI...WHILE HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS TO 60 MPH WILL BE THE PRIMARY THREAT ACROSS NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI.

A LARGE COMPLEX OF THUNDERSTORMS WAS OVER PARTS OF LOUISIANA AND
SOUTHERN ARKANSAS LATE THIS MORNING. THIS COMPLEX WILL SPREAD
EAST ACROSS THE REGION THROUGH THE AFTERNOON HOURS. OTHER
SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THIS COMPLEX ACROSS
CENTRAL AND SOUTHERN MISSISSIPPI THROUGH THE AFTERNOON HOURS.

A STATIONARY FRONT WAS ALONG A HARRISONBURG...TO BROOKHAVEN...TO
LAUREL LINE. ALONG AND SOUTH OF THIS LINE...THE ATMOSPHERE WILL
BECOME QUITE UNSTABLE...AND COMBINED WITH FAVORABLE SHEAR...A
THREAT OF ORGANIZED SEVERE STORMS WILL EXIST. FARTHER TO THE
NORTH...THE COVERAGE OF SEVERE WEATHER IS EXPECTED TO BE SOMEWHAT
MORE ISOLATED. ACROSS SOUTHEAST ARKANSAS AND NORTHERN
MISSISSIPPI...THE AIR NEAR THE GROUND WILL BE QUITE STABLE...AND
THIS WILL MINIMIZE THE RISK OF ANY DAMAGING WINDS OR TORNADOES.

...FLOODING...
RAIN MAY BECOME HEAVY AT TIMES...ESPECIALLY THIS
AFTERNOON...RESULTING IN THE PONDING OF WATER ON ROADWAYS.

SOUTHERLY FLOW IN THE LOW LEVELS OF THE ATMOSPHERE CONTINUES TO
ADVECT COPIOUS AMOUNTS OF MOISTURE INTO THE LOWER MISSISSIPPI
VALLEY. AS THUNDERSTORMS DEVELOP TODAY...LOCALLY HEAVY DOWNPOURS
WILL BE POSSIBLE.

STORM TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON
ACROSS THE AREA...HOWEVER ISOLATED 3 TO 4 INCH AMOUNTS WILL BE
POSSIBLE ACROSS PORTIONS OF SOUTHERN MISSISSIPPI...WHERE
THUNDERSTORMS WILL BE MORE COMMONPLACE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR THIS AFTERNOON.	OTHERWISE...ACTIVATION IS
NOT ANTICIPATED THROUGH THE EVENING OF TUESDAY MARCH 1.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 23, 9:40 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
940 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     HAIL             DREW                    33.81N 90.53W
02/23/2005  1.00 INCH        SUNFLOWER          MS   LAW ENFORCEMENT

            POLICE AND PUBLIC REPORT HAIL UP TO QUARTER SIZED
            COVERING THE GROUND.

&&

GERARD
Local storm report, Feb 23, 10:34 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1034 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 WSW NEWELLTON         32.03N 91.35W
02/22/2005  0.75 INCH        TENSAS             LA   EMERGENCY MNGR

0505 PM     HAIL             4 W GALLMAN             31.93N 90.46W
02/22/2005  1.25 INCH        COPIAH             MS   EMERGENCY MNGR

            ON DENTVILLE ROAD.

0540 PM     HAIL             3 S SICILY ISLAND       31.81N 91.66W
02/22/2005  0.75 INCH        CATAHOULA          LA   COUNTY OFFICIAL

0603 PM     HAIL             1 E BROOKHAVEN          31.58N 90.43W
02/22/2005  1.00 INCH        LINCOLN            MS   TRAINED SPOTTER

            REPORTED THROUGH WAPT TV

&&

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Concordia

When
February 23, 1:35 PM CST
Where
Concordia County, Monterey
Crop damage
$15,000
Reported by
NEWSPAPER
Coordinates
31.446, -91.640 (the zone’s center; the record gives no point)

Lightning killed 11 cows as they stood around a hay ring.

Thunderstorm Wind, Concordia

When
February 23, 1:37 PM CST to 1:39 PM CST
Where
Concordia County, Monterey
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
POST OFFICE
Coordinates
31.467, -91.717

The co-op building in Monterey was damaged. A portion of the eave was pealed off and blown out into a field.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438153, 5438152.